The Optimal Progressive Income Tax -- The Existence and the Limit Tax Rates
AbstractThe purpose of this paper is to consider the problem of optimal income taxation in the domain of progressive (convex) income tax function. This paper proves the existence of an optimal tax function and that the optimal marginal and average tax rates tend asymptotically to 100 percent as income level becomes arbitrarily high.
Download InfoIf you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
Bibliographic InfoPaper provided by Cowles Foundation for Research in Economics, Yale University in its series Cowles Foundation Discussion Papers with number 599.
Length: 47 pages
Date of creation: Aug 1981
Date of revision:
Publication status: Published in Mathematical Social Sciences (1982), 3: 193-222
Note: CFP 558.
Contact details of provider:
Postal: Yale University, Box 208281, New Haven, CT 06520-8281 USA
Phone: (203) 432-3702
Fax: (203) 432-6167
Web page: http://cowles.econ.yale.edu/
More information through EDIRC
Postal: Cowles Foundation, Yale University, Box 208281, New Haven, CT 06520-8281 USA
Other versions of this item:
- Kaneko, Mamoru, 1982. "The optimal progressive income tax : The existence and the limit tax rates," Mathematical Social Sciences, Elsevier, vol. 3(2), pages 193-221, September.
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Kaneko, Mamoru, 1981. "On the Existence of an Optimal Income Tax Schedule," Review of Economic Studies, Wiley Blackwell, vol. 48(4), pages 633-42, October.
- Mirrlees, James A, 1971. "An Exploration in the Theory of Optimum Income Taxation," Review of Economic Studies, Wiley Blackwell, vol. 38(114), pages 175-208, April.
- Aumann, Robert J., 1977. "The St. Petersburg paradox: A discussion of some recent comments," Journal of Economic Theory, Elsevier, vol. 14(2), pages 443-445, April.
- Fair, Ray C, 1971. "The Optimal Distribution of Income," The Quarterly Journal of Economics, MIT Press, vol. 85(4), pages 551-79, November.
- Seade, J. K., 1977. "On the shape of optimal tax schedules," Journal of Public Economics, Elsevier, vol. 7(2), pages 203-235, April.
- Feldstein, Martin, 1973. "On the optimal progressivity of the income tax," Journal of Public Economics, Elsevier, vol. 2(4), pages 357-376.
- Nash, John, 1950. "The Bargaining Problem," Econometrica, Econometric Society, vol. 18(2), pages 155-162, April.
- Kim, Ki Hang & Roush, Fred W., 1981. "Economic planning based on social preference functions," Mathematical Social Sciences, Elsevier, vol. 1(2), pages 193-200, January.
- Kaneko, Mamoru, 1981. "The Nash social welfare function for a measure space of individuals," Journal of Mathematical Economics, Elsevier, vol. 8(2), pages 173-200, July.
- Kaneko, Mamoru & Nakamura, Kenjiro, 1979. "The Nash Social Welfare Function," Econometrica, Econometric Society, vol. 47(2), pages 423-35, March.
- Ordover, J. A. & Phelps, E. S., 1979. "The concept of optimal taxation in the overlapping-generations model of capital and wealth," Journal of Public Economics, Elsevier, vol. 12(1), pages 1-26, August.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Glena Ames).
If references are entirely missing, you can add them using this form.